On November 14, I received my annual flu shot in left arm deltoid area. Had site injection soreness for a couple days. Then, over the course of the next week and 1/2, pain in left arm got progressively worse (9 on pain scale) and I ran a low grade fever. Range of motion was limited due to pain with most pain experienced when arm was abducted away from body. I naturally internally rotated and adducted the arm. Sleeping at night became the most uncomfortable position...hard to get any sleep at all. Deep burning pain in deltoid and bicep with travel down to wrist .Went to the doctor after two weeks in severe pain and he ran a full blood panel profile which came back looking great. Still struggling with pain on December7th; had CT scan to rule out cysts, tumors, lymphoma. I have swelling supra clavicular fossa and down left side of the chest. CT scan came back fine. Shows inflammation but not reason for it. Taking 500mg Vicodin for pain, but stopped after three days (causing insomnia and not doing much for pain anyway).
I am a healthy 45 year old female personal trainer. I have never smoked and I handle pain well. I have received the flu shot annually for the past eight years or so (once had influenza and bronchial pneumonia) with no adverse side affects other than site injection soreness for a day or two. I am active in my career and outside athletics and without normal use of my left arm I am struggling. I have tried massage therapy, chiropractic visits, heat, topical analgesics, anti-inflammatory over the counter drugs...I am at a loss. Sounds like a brachial plexus neuritis...but what can I do about it? Could it be something else? Would appreciate your input. Thank you.
How are you feeling now?
Generally Influenza vaccine is well tolerated. The reported side effects of the inactivated flu vaccine are not common. Side effects include soreness at the site of the injection, muscle aching, fever, and feeling unwell. Very rarely, serious allergic reactions have been reported.
Your symptoms appear to me as irritation of nerve while giving injection. This is called as neuritis. It will take time to heal and repair. It will take approximately more than 6 weeks to 12 weeks.
I think you should take help of neurologist to assess the condition and do NCV test to isolate the nerve being affected.
I would also advice you to take help from physiotherapist to avoid any disuse atrophy.
Hope this helps.
I too have had a stranger reaction to a flu shot back in Oct 2007. I started experiencing pain and restricted movement several weeks after the shot was administered in my left shoulder. After seeing a Primary Care doctor, Orthopedic, Chiropractor and Physical Rehab Specialist, it was determined that the shot was administerd incorrectly into my bursa causing an inflammatory response resulting in a frozen shoulder. Apparently my doctor found 2 other similar case reports. I received an injection of cortisone and I'm back in PT. Things are better but not back to normal. Have you ever heard of such a thing? Any other advice you can offer would be appreciated. Thank you.
I had the shot given directly into the shoulder joint. After 6 months of PT the doctors decided to do surgery. When they went in, they found that my bone turned to mush and needed a partial replacement which took another surgery. I have about 60% use of my arm but can hit a baseball. Abduction is the real sore point as well as sleeping. The Doctors from the hospital where the shot was given aren't saying whether the shot caused the problem because they say there is no prior history of this happening to anybody else. Hopefully we can prove them wrong. Any help you can provide would be extremely helpful, and I will be glad to share anything I can to you as well.
What bone was it, the humerus? Also, what was the medical diagnosis as to the bone turning to mush? I had left deltoid injection three years ago. and sometimes it feels as though there is a rubber band trying to pull my arm back as I extend it to wash my hands at the sink or do other stuff. I had an emg/ncv which was normal. I don't know if it is frozen shoulder or what? In your case, could they diagnosis anything wrong with the bone before going in, like shoulder mri or xray? How long after the shot did the problem develop?
Back in September, I, too, had a flu shot that was administered in what seemed to be the bone of my left arm. I immediately felt that there was something wrong when the nurse had difficulty pushing the needle in and I felt pain. My range of motion has been affected and it is very painful to reach over my head and pull (as in pulling a shirt off), in addition to sleeping on my left side.
Since I work in the place where my shot was administered, I was told to go to a doctor for an evaluation. Question...what kind of doctor would be the best to evaluate this condition?? Perhaps a neurologist? Also, what types of tests are done to evaluate this condition?
Side note...I am 43, a non-smoker with no other health problems.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.